Puerto Rico, 2013Flood in Puerto Rico, December 24, 2013
December 24, 2013 · NWS SJU · 1 event in 1 county or zone
The combination of an upper level low with an induced surface trough produced scattered to numerous showers mainly across the eastern half of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper level low with an induced surface trough produced scattered to numerous showers mainly across the eastern half of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 24, 5:53 AM AST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 24, 5:53 AM AST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
553 AM AST TUE DEC 24 2013
.SYNOPSIS...UPPER LEVEL TROUGH WILL LINGER ACROSS THE AREA THROUGH
THURSDAY. SURFACE TROUGH WILL MOVE ACROSS THE AREA LATE TONIGHT
INTO WEDNESDAY. ACTIVE WEATHER WITH SCATTERED TO NUMEROUS
SHOWERS WITH ISOLATED STRONG THUNDERSTORMS WILL CONTINUE TO
AFFECT THE LOCAL ISLANDS THROUGH THURSDAY.
&&
.DISCUSSION...DEEP UPPER LEVEL TROUGH IS THE MAIN WEATHER FEATURE
AFFECTING THE LOCAL WEATHER CONDITIONS. LATEST SATELITE AND RADAR
IMAGES ARE SHOWING AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS
OVER PUERTO RICO...WHICH EXTEND SEVERAL HUNDREDS MILES TO THE NORTH
AND NORTHEAST OF THE AREA. THIS AREA OF ACTIVE WEATHER IS FORECAST
TO LINGER ACROSS THE AREA THROUGH AT LEAST THURSDAY...AS THE UPPER
LEVEL TROUGH MEANDER NEAR THE REGION. THIS UPPER LEVEL TROUGH WILL
INTERACT WITH A SURFACE TROUGH WHICH WILL MOVE ACROSS THE LOCAL
AREA TONIGHT INTO WEDNESDAY. BOTH FEATURES PROMISE TO MAINTAIN
ACTIVE WEATHER ACROSS THE REGION THROUGH AT LEAST THURSDAY. IN
ADDITION...SURFACE WINDS ARE EXPECTED TO SHIFT SOUTHEASTERLY AND
EVEN SOUTHERLY THROUGH THE END OF THE WEEK. THIS WIND FLOW WILL
TRANSPORT DEEP TROPICAL MOISTURE ACROSS THE AREA...AND WILL
ENHANCE THE SHOWER AND THUNDERSTORM ACTIVITY MAINLY IN THE
AFTERNOON HOURS.
ISOLATED STRONG THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN TODAY AND
WEDNESDAY AS COLD AIR AT MID LEVEL OF THE ATMOSPHERE CONTINUE TO
PROMOTE UNSTABLE ENVIRONMENT. THEREFORE...SOME OF THESE STORMS
COULD PRODUCE TORRENTIAL RAINFALL...FREQUENT LIGHTING AND STRONG
GUSTY WINDS. SMALL HAIL IS ALSO POSSIBLE DUE TO LOWER THAN NORMAL
TEMPERATURES AT MID LEVELS TODAY AND WEDNESDAY. WEATHER CONDITIONS
ARE EXPECTED TO IMPROVE BY THE WEEKEND AS UPPER LEVEL RIDGE BUILDS
ACROSS THE REGION.
&&
.AVIATION...PERIODS OF MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS WILL
REMAIN POSSIBLE AT ALL TAF SITES DURING THE FORECAST PERIOD AS UPPER
LEVEL LOW CONTINUES TO ENHANCE SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE FLYING AREA. EASTERLY WINDS EXPECTED THROUGH AT LEAST
TOMORROW MORNING BECOMING SOUTHERLY THIS AFTERNOON.
&&
.MARINE...DUE TO LATEST BUOY OBSERVATIONS AS WELL AS CURRENT
MODEL GUIDANCE...THE SMALL CRAFT ADVISORY WAS EXTENDED THROUGH
MIDNIGHT TONIGHT AS HAZARDOUS MARINE CONDITIONS WILL CONTINUE.
SEAS UP TO 9 FEET AND WINDS UP TO 21 KNOTS ARE EXPECTED. PLEASE REFER
TO THE LATEST COASTAL WATERS FORECAST AND MARINE WEATHER MESSAGE
ISSUED BY THE NATIONAL WEATHER SERVICE WFO SAN JUAN OFFICE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 84 74 81 73 / 70 30 60 20
STT 83 73 84 75 / 70 40 60 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST TONIGHT FOR ANEGADA
PASSAGE SOUTHWARD TO 17N-ATLC WATERS OF PUERTO RICO AND
USVI FROM 10NM TO 19.5N-CARIBBEAN WATERS OF PUERTO RICO
FROM 10 NM TO 17N-COASTAL WATERS OF NORTHERN PUERTO RICO
OUT 10 NM-COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT
10 NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN
PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.
&&
11/71Hazardous weather outlook, Dec 24, 6:08 AM AST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
608 AM AST TUE DEC 24 2013
AMZ710>745-PRZ001>013-251015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
608 AM AST TUE DEC 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
UPPER LEVEL LOW ALOFT WILL CONTINUE TO PROMOTE AN UNSTABLE ENVIRONMENT
ACROSS THE LOCAL ISLAND THROUGH AT LEAST MIDWEEK. AS A RESULT...THE
RISK OF SHOWERS AND THUNDERSTORMS REMAIN HIGH OVER THE NEXT 24 HOURS.
STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL...
FREQUENT LIGHTNING AND STRONG GUSTY AS WELL AS SMALL HAIL ARE ALSO
POSSIBLE ACROSS THE FORECAST AREA TODAY. HEAVY RAINS COULD ALSO
LEAD TO URBAN AND SMALL STREAM FLOODING ACROSS PORTIONS OF THE LOCAL
ISLANDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
UNSETTLED PATTERN WILL PREVAIL THROUGH AT LEAST WEDNESDAY...KEEPING
THE RISK OF SHOWERS AND THUNDERSTORMS FAIRLY HIGH. AS A RESULT...URBAN
AND SMALL STREAM FLOODING IS POSSIBLE ACROSS PORTIONS OF THE LOCAL
ISLANDS.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODING OR ANY OTHER SIGNIFICANT WEATHER RELATED EVENT
WOULD BE APPRECIATED.
AMZ715-725-VIZ001-002-251015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
608 AM AST TUE DEC 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
UPPER LEVEL LOW ALOFT WILL CONTINUE TO PROMOTE AN UNSTABLE ENVIRONMENT
ACROSS THE LOCAL ISLAND THROUGH AT LEAST MIDWEEK. AS A RESULT...THE
RISK OF SHOWERS AND THUNDERSTORMS REMAIN HIGH OVER THE NEXT 24 HOURS.
STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL...
FREQUENT LIGHTNING AND STRONG GUSTY ARE ALSO POSSIBLE ACROSS THE
FORECAST AREA TODAY. HEAVY RAINS COULD ALSO LEAD TO URBAN AND GUT
FLOODING ACROSS PORTIONS OF THE LOCAL ISLANDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
UNSETTLED PATTERN WILL PREVAIL THROUGH AT LEAST WEDNESDAY...KEEPING
THE RISK OF SHOWERS AND THUNDERSTORMS FAIRLY HIGH. AS A RESULT...URBAN
AND GUT FLOODING IS POSSIBLE ACROSS PORTIONS OF THE LOCAL ISLANDS.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODING OR ANY OTHER SIGNIFICANT WEATHER RELATED EVENT
WOULD BE APPRECIATED.
Flood, Fajardo
- When
- December 24, 8:10 AM AST to 10:45 PM AST
- Where
- Fajardo County, 0.14 mi W of Fajardo to 0.23 mi WSW of Fajardo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.320, -65.652
Portions of Rd #3 and Highway 53 were closed due to Rio Fajardo out of its banks.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, December 24 to 31, 20131 death · $36,000 · 9 events
- Cold in Illinois, December 24, 20131 death · 1 event
- Lake-Effect Snow in Pennsylvania, December 24, 2013$225,000 · 2 events
- High Surf in Hawaii, December 24 to 31, 201313 events
- Winter Storm and Lake-Effect Snow in Michigan, December 24 to 26, 20136 events
- Drought in Texas, December 24 to 30, 20134 events
- High Wind in Colorado, December 24, 201379 kt wind · 4 events
- Winter Weather in Pennsylvania, December 24 to 25, 20133 events
- Winter Weather in New Jersey, December 24 to 25, 20133 events
- Frost and Freeze in Texas, December 24, 20132 events
- Winter Storm in Alaska, December 24 to 25, 20132 events
- High Wind in Wyoming, December 24, 201353 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488059.